Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 17, 2004, 5:37 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 5:37 PM EDT (21:37 UTC)
- Expired
- Jun 17, 2004, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
279 WUUS51 KPBZ 172137 SVRPBZ PAC051-129-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 537 PM EDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 615 PM EDT * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR PERRYOPOLIS...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CONNELLSVILLE... SCOTTDALE... SOUTH CONNELLSVILLE... MOUNT PLEASANT... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4019 7984 3999 7988 3996 7925 4020 7925 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT THU JUN 17 2004 SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10 PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING. BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND SUNDAY. RETURN TO OVERRUNNING FOR MONDAY. TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031. FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVC009...WVC029...WVC051...WVC069. &&
Hazardous weather outlook, Jun 17, 1:06 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT THU JUN 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-170843- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 106 PM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND. THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A FLASH FLOOD WATCH CONTINUES UNTIL 10 PM. .DAYS TWO THROUGH SEVEN... NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jun 17, 1:32 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 132 PM EDT THU JUN 17 2004 OHZ040-041-049-050-059-PAZ007>009-013>016-020>022-029-030-WVZ001>004- 171830- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON OH-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-OHIO WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA- 132 PM EDT THU JUN 17 2004 ...THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS BANDS OF THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS WILL BE MOVING ACROSS THESE COUNTIES UNTIL ABOUT 3 PM. SOME AREAS AFFECTED BY THESE STORMS WILL BE FRANKLIN AND OIL CITY...PITTSBURGH...AND WASHINGTON IN PENNSYLVANIA...AND WHEELING AND WEIRTON WEST VIRGINIA AND STEUBENVILLE AND LISBON OHIO. THUNDERSTORM WIND GUSTS CAN GO OVER 40 MPH. THERE CAN ALSO BE HAIL. THUNDERSTORM RAINS CAN GO OVER 1 INCH IN LESS THAN AN HOUR...THAT CAN CAUSE PONDED WATER ON ROADS AND BRING SMALL STREAMS TO BANKFUL. WHEN THUNDERSTORMS THREATEN...GO INDOORS. AVOID FLOOD WATERS. THE MUDDY WATER CAN BE DEEPER THAN YOU THINK AND THE SWIFT CURRENT FILLED WITH DEBRIS CAN SWEEP YOU AWAY. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Local storm report, Jun 17, 2:49 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HOOKSTOWN 40.60N 80.47W
06/17/2004 BEAVER PA EMERGENCY MNGR
SEVERAL TREES DOWN IN HANOVER TOWNSHIP.
0215 PM TSTM WND DMG 2 WNW WASHINGTON 40.19N 80.28W
06/17/2004 WASHINGTON PA AMATEUR RADIO
NUMEROUS TREES DOWN.
&&Local storm report, Jun 17, 2:50 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM DOWNBURST 8 NNE PITTSBURGH 40.55N 79.92W
06/17/2004 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES DOWN IN GIBSONIA.
&&Local storm report, Jun 17, 3:24 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
06/17/2004 JEFFERSON PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
06/17/2004 WESTMORELAND PA EMERGENCY MNGR
TREES BLOWN DOWN.
0300 PM TSTM WND DMG VANDERGRIFT 40.60N 79.57W
06/17/2004 ARMSTRONG PA EMERGENCY MNGR
TREES BLOWN DOWN.
&&Local storm report, Jun 17, 3:29 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG SIGEL 41.28N 79.12W
06/17/2004 JEFFERSON PA EMERGENCY MNGR
TREES BLOWN DOWN.
0302 PM HAIL WASHINGTON 40.17N 80.25W
06/17/2004 0.75 INCH WASHINGTON PA PUBLIC
&&Local storm report, Jun 17, 3:48 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG SALTSBURG 40.49N 79.45W
06/17/2004 INDIANA PA EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
0325 PM TSTM WND DMG AVONMORE 40.53N 79.47W
06/17/2004 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:58 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 32 min |
| Jun 17, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Jun 17, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 65 min |
| Jun 17, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| Jun 17, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 64 min |
| Jun 17, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 62 min |
| Jun 17, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 27 min |
| Jun 17, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 50 min |
| Jun 17, 6:19 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.